Vermont, 2017

Blizzard and Winter Storm in Vermont, March 14 to 16, 2017

March 14 to 16, 2017 · NWS BTV · 16 events in 16 counties and zones

A major nor'easter developed off the North Carolina/Virginia coast during the early morning hours of March 14th and intensified as it moved north-northeast across southeast New England during the night into central Maine by the morning of March 15th. Snow developed across Vermont by mid-morning on the 14th and intensified to at least 1 to 3 inches per hour for several hours during the late…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A major nor'easter developed off the North Carolina/Virginia coast during the early morning hours of March 14th and intensified as it moved north-northeast across southeast New England during the night into central Maine by the morning of March 15th.

Snow developed across Vermont by mid-morning on the 14th and intensified to at least 1 to 3 inches per hour for several hours during the late afternoon and overnight hours before gradually diminishing late on the 15th. There were numerous sites that witnessed 4 to 5 inches per hour snowfall rates for more than one hour. In addition, blizzard to near blizzard conditions developed around the time of the heaviest snowfall and lasted for 3-4 hours within several miles of Lake Champlain and some higher exposed terrain as well.

Total snowfall across Vermont was 12 to 36+ inches with northwest Vermont experiencing the heaviest snowfall.

Numerous schools, businesses and local government offices closed for March 14th and 15th with numerous vehicle accidents and stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 14, 6:22 AM EST, 38 minutes earlier.

Area forecast discussion, Mar 14, 6:22 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
722 AM EDT Tue Mar 14 2017

.SYNOPSIS...
Snow will spread across the North Country this morning,
becoming heavy at times during the afternoon into Tuesday night
as the deep low pressure system tracks northeastward across Cape
Cod and into downeast Maine. Winds will intensify this
afternoon through early Wednesday, creating whiteout conditions,
blowing and drifting snow. Continued light snow and blowing and
drifting snow will continue through the day Wednesday with
wraparound moisture as the low departs. High pressure will bring
drier weather conditions Thursday and Friday. Another area of
low pressure tracking east-southeastward from the Great Lakes
region will bring the potential for additional snowfall Saturday
into early Sunday. Temperatures over the next 5 to 7 days will
generally continue below seasonal levels for mid- March.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Tuesday...Blizzard and Winter Storm Warnings
are in effect 7am today through Wednesday.

Pi Day Nor'easter located off the DELMARVA coast and on track
spreading snow northward into the North Country this morning.
MSS, SLK, RUT already reporting -SN with 1-2SM visibilities.
Stronger winds aloft still near the coast according to VAD wind
profiles.

Several mesoscale models showing bands of heavier snow arriving
between 16Z-19Z. This coincides well with 850mb deformation
zone and increasing winds aloft as the surface low looks to
track further west...over eastern Long Island this afternoon
then near northeastward towards the Cape around 00Z Wed. With
plentiful moisture and lift, models continue to show messy
Tuesday afternoon/evening commute with snowfall rates of 1-3
inches per hour. The more western track also means more snow
expected with favorable moisture feed. During the day today,
eastern slopes and higher terrain could see over 1-1.5 feet with
heavy snow producing around a foot as far east as western
Champlain Valley.

Winds gusts a concern as mesoscale models have indicated
northerly and northeasterly winds channeling down the Champlain
and St Lawrence Valleys this afternoon through at least
midnight. With wind gusts of 30-45mph possible in these areas,
have issued a Blizzard Warning. These winds combined with snow
will result in white out conditions from blowing and drifting
snow, difficult to dangerous travel conditions.

Tonight the surface low will continue to track along the New
England coast into eastern Maine by Wednesday morning.Overnight
snowfall generally ranging from 4-8 inches in more northerly
flow shifting NW in wrap around moisture. Wednesday morning
commute could also be hazardous.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 527 AM EDT Tuesday...Will see some localized Champlain
Valley convergence and upslope effects begin to enhance snowfall
on the western periphery of the system. Snowfall will gradually
become confined to the mountains as we head through Wednesday
evening/night into Thursday morning in a drying, NW flow regime.
An additional 2-5 inches possible on Wednesday. Expect snow
showers to continue into Wednesday night, with greatest
potential across the higher terrain in unblocked NW flow. Snow-
to- liquid ratios of 12:1 to 15:1 expected throughout the event.
Winds will also decrease on Wednesday, but could still see
gusts around 20-25 MPH.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 236 AM EDT Tuesday...Mid/upper level low slowly lifts
northeast with cyclonic upslope flow continuing into
Thursday...however moisture slowly dissipate. A few lingering
mountains snow showers are likely...especially northern green
mountains.

Little change to extended with next system expected to impact
our region on Saturday into Sunday with some more light snow.
Have continued to mention high chc to likely pops from 18z Sat
into Sunday associated with potent short wave energy and some
mid level moisture. This system takes a favorable track just to
our south...so a light to moderate accumulating snowfall is
possible. Temps will continue to be below normal for heading
into the weekend. Watching signs for potential more cold air
toward the middle of next week...given current storm populated
with superblend and updated weather grids.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Through 12Z Wednesday...Light snow already quickly spreading
north with ifr at mss/slk and lifr in moderate snow at rutland.
This initial band of ifr snow will arrive at all sites by 1330z.

Blizzard like conditions expected at mss/btv/pbg and rut taf
sites between 18z-06z...with near whiteout conditions and gusty
surface winds...major impacts expected to the aviation
community.

Conditions quickly deteriorate this morning with vfr becoming
ifr at all sites by 14z as snow develops from south to north.
Expecting major impacts to all taf sites through 06z Weds...with
vlifr vis and mvfr/ifr cigs. The combination of heavy snow and
blowing snow will produce vis below 1/4sm in near whiteout
conditions between 18z-06z. Winds increase at 15 to 30 knots
with localized higher gusts especially mss/pbg/btv between 21z-
06z this evening from the northeast...shifting to the northwest
toward midnight. The strong low level winds and changing
direction with height will result in areas of wind shear and
extreme turbulence...air travel is strongly discouraged at all
our sites during this major winter storm.

12Z Wednesday through Saturday...
VLIFR/IFR conditions prevail at taf sites until 12z
Weds...before snow becomes terrain focused and winds slowly
weaken. Expecting ifr conditions to prevail at btv/mpv and slk
with mvfr at mss/rut/pbg with occasional ifr in areas of
snow/blowing snow...thru 00z Thurs. Improving trend anticipated
on Thursday into Friday with mvfr prevailing with light snow at
mpv/slk...next system with additional precip arrives on
Saturday.

&&

.CLIMATE...
Top 10 Greatest Snowstorms at Burlington, VT
(1) 33.1 Jan 2-3 2010
(2) 29.8 Dec 25-28 1969
(3) 25.8 Mar 6-7 2011
(4) 25.7 Feb 14-15 2007
(5) 24.7 Jan 13-14 1934
(6) 22.9 Mar 5-6 2001
(7) 22.4 Mar 13-14 1993
(8) 20.0 Nov 25 1900
(9) 19.7 Jan 25-28 1986
(10) 19.1 Mar 16-17 1937

Top 3 March snowstorms for Burlington, VT:

(1) March 7-8, 2011.....25.8"
(2) March 5-6, 2001.....22.9"
(3) March 13-14, 1993...22.4"

Top 5 daily snowfalls at Burlington, VT for 3/14

(1) 10.0 1980
(2) 6.9 1993
(3) 4.1 1956
(4) 4.0 1897
(5) 3.7 1997/1984

Top 5 Daily snowfalls at Burlington,VT for 3/15

(1) 4.1 1940
(2) 3.5 1998/1933
(3) 3.4 1958
(4) 3.0 1901

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Blizzard Warning until 11 AM EDT Wednesday for VTZ001-002-005-
     009-011.
     Winter Storm Warning until 8 PM EDT Wednesday for VTZ003-004-
     006>008-010-012-016>019.
NY...Blizzard Warning until 11 AM EDT Wednesday for NYZ026>028-031-
     034-035-087.
     Winter Storm Warning until 8 PM EDT Wednesday for NYZ029-030.

&&

SYNOPSIS...Banacos/KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...Taber
AVIATION...Taber
CLIMATE...Banacos/Taber
Hazardous weather outlook, Mar 14, 2:49 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
349 AM EDT Tue Mar 14 2017

NYZ029-030-VTZ003-004-006>008-010-012-016>019-150800-
Southeastern St. Lawrence-Southern Franklin-Orleans-Essex-Lamoille-
Caledonia-Washington-Orange-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
349 AM EDT Tue Mar 14 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the western Adirondacks and
central and eastern Vermont...including the Northeast Kingdom.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-031-034-035-087-VTZ001-002-005-009-011-150800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
349 AM EDT Tue Mar 14 2017

...BLIZZARD WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the eastern Adirondack
Mountains...Saint Lawrence...and Champlain Valleys.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Windsor

When
March 14, 7:00 AM EST to March 15, 8:00 AM EST
Where
Windsor forecast zone
Property damage
$20,000
Reported by
CoCoRaHS

Snowfall totals across Windsor county generally ranged from 12 to 24 inches. Some specific amounts include; 24 inches in Rochester, 23 inches in Pomfret, 20 inches in Hartland, 17 inches in Hartford and Norwich and 15 inches in Woodstock.

Winter Storm, Eastern Rutland

When
March 14, 7:00 AM EST to March 15, 4:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county generally ranged from 12 to 22 inches. Some specific amounts include; 22 inches in Pittsford and Middletown Springs, 18 inches in West Rutland, Castleton and Pawlet, 16 inches in Danby and 15 inches in Rutland. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Blizzard, Western Rutland

When
March 14, 7:00 AM EST to March 15, 10:00 AM EST
Where
Western Rutland forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county generally ranged from 12 to 22 inches. Some specific amounts include; 22 inches in Pittsford and Middletown Springs, 18 inches in West Rutland, Castleton and Pawlet, 16 inches in Danby and 15 inches in Rutland.

Blizzard conditions impacted many locations of western-northwest Rutland county from Routes 7 and 22A westward to the lakeshore starting around 3 pm and ending around 10 pm with frequent gusts around 35 mph.

Winter Storm, Eastern Addison

When
March 14, 8:00 AM EST to March 15, 4:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county generally ranged from 12 to 30 inches. Some specific amounts include; 34 inches in Waltham, 30 inches in Salisbury, 29 inches in Starksboro, 26 inches in Bristol, 25 inches in Lincoln, 18 inches in Orwell, 16 inches in New Haven, 15 inches in Hancock and 14 inches in Middlebury. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Blizzard, Western Addison

When
March 14, 8:00 AM EST to March 15, 10:00 AM EST
Where
Western Addison forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county generally ranged from 12 to 30 inches. Some specific amounts include; 34 inches in Waltham, 30 inches in Salisbury, 29 inches in Starksboro, 26 inches in Bristol, 25 inches in Lincoln, 18 inches in Orwell, 16 inches in New Haven, 15 inches in Hancock and 14 inches in Middlebury.

Blizzard conditions impacted many locations of western Addison county from Routes 7 and 22A westward to the lakeshore starting around 3-4 pm on March 14th and ended around 10-11 pm with frequent gusts in the 35-40 mph range.

Winter Storm, Orange

When
March 14, 9:00 AM EST to March 15, 12:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals across Orange county were largely 12 to 18 inches. Some specific amounts include; 19 inches in Vershire, 18 inches in Corinth and Tunbridge, 17 inches in Williamstown and 15 inches in Fairlee.

Winter Storm, Lamoille

When
March 14, 9:00 AM EST to March 15, 6:00 PM EST
Where
Lamoille forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals across Lamoille county generally ranged from 18 to 28 inches with isolated higher totals. Some specific amounts include; 38 inches in Belvedere Center, 32 inches in Jeffersonville, 28 inches in Johnson, 23 inches in Cambridge, 21 inches in Morrisville and 18 inches in Eden Mills.

Winter Storm, Washington

When
March 14, 9:00 AM EST to March 15, 6:00 PM EST
Where
Washington forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals across Washington county generally ranged from 14 to 24 inches with isolated higher totals. Some specific amounts include; 26 inches in Northfield, 23 inches in Waterbury, Warren and Waitsfield, 20 inches in Cabot, 19 inches in Worcester, 17 inches in Woodbury, 16 inches in Middlesex, 15 inches in Moretown and 14 inches in Montpelier.

Winter Storm, Eastern Chittenden

When
March 14, 9:00 AM EST to March 16, 12:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county generally ranged from 20 to 36 inches. Some specific amounts include; 38 inches in Nashville, 33 inches in Westford, 31 inches in Essex Junction, 30.4 inches at NWS Burlington (2nd Largest ALL-TIME), 30 inches in Hinesburg, Winooski and Williston, 29 inches in Jericho, Milton and Underhill and 28 inches in Huntington. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Winter Storm, Western Chittenden

When
March 14, 9:00 AM EST to March 15, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county generally ranged from 20 to 36 inches. Some specific amounts include; 38 inches in Nashville, 33 inches in Westford, 31 inches in Essex Junction, 30.4 inches at NWS Burlington (2nd Largest ALL-TIME), 30 inches in Hinesburg, Winooski and Williston, 29 inches in Jericho, Milton and Underhill and 28 inches in Huntington. Near-Blizzard conditions impacted many locations of western Chittenden county with wind gusts of 25 to 30 mph and near white-out conditions for several hours. There were some portions of southwest Chittenden, including along the immediate lake shore that witnessed blizzard conditions between 4 and 11 pm. A mesonet site in Charlotte reported wind gusts in mid 30s and a peak gust of 51 mph.

Winter Storm, Caledonia

When
March 14, 10:00 AM EST to March 15, 6:00 PM EST
Where
Caledonia forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals across Caledonia county were largely 12 to 18 inches with some higher terrain approaching 2 feet. Some specific amounts include; 24 inches in Walden, 18 inches in Danville and Sutton, 17 inches in Lyndonville and Groton and 15 inches in Wheelock.

Winter Storm, Essex

When
March 14, 10:00 AM EST to March 15, 6:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall totals across Essex county were largely 12 to 18 inches with some higher terrain approaching 2 feet. Some specific amounts include; 27 inches in Averill, 22 inches in Island Pond, 17 inches in Granby and 12 inches in Concord.

Winter Storm, Orleans

When
March 14, 10:00 AM EST to March 15, 6:00 PM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals across Orleans county were largely 15 to 24 inches. Some specific amounts include; 24 inches in Newport and Morgan, 21 inches in Greensboro, 18 inches in Barton and 15 inches in Westfield.

Winter Storm, Eastern Franklin

When
March 14, 10:00 AM EST to March 16, 12:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county generally ranged from 20 to 36 inches. Some specific amounts include; 38 inches in Richford, 36 inches in Georgia Center, 34 inches in Bakersfield, 30 inches in Fairfax, 28 inches in Sheldon, 27 inches in Enosburg Falls, 24 inches in St. albans, and 19 inches in Swanton. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Blizzard, Grand Isle

When
March 14, 10:00 AM EST to March 15, 8:00 AM EST
Where
Grand Isle forecast zone
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Blizzard conditions impacted Grand Isle county starting around 4-5 pm on March 14th and ended around midnight with frequent gusts in excess of 40-45 mph reported. Snowfall reports ranged from 18 to 24 inches. There were only a few isolated power outages but roads were impassable and the Grand Isle to Cumberland Head Ferry was closed.

Winter Storm, Western Franklin

When
March 14, 10:00 AM EST to March 15, 12:00 PM EST
Where
Western Franklin forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county generally ranged from 20 to 36 inches. Some specific amounts include; 38 inches in Richford, 36 inches in Georgia Center, 34 inches in Bakersfield, 30 inches in Fairfax, 28 inches in Sheldon, 27 inches in Enosburg Falls, 24 inches in St. Albans, and 19 inches in Swanton. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674788, 674791, 674809, 674790, 674808, 674783, 674784, 674787, 674792, 675832, 674778, 674781, 674782, 674794, 674802, 675833.